Cases from the Osler Medical Service at Johns Hopkins University

Published

Journal Article

Presenting features: A 71-year-old African American woman with a history of rheumatic heart disease was admitted with worsening dyspnea. Her past medical history was notable for chronic renal insufficiency and atrial fibrillation. Her medications included diltiazem and warfarin. Digoxin was added within the past month to improve rate control. In the 2 weeks leading up to admission, she experienced progressive dyspnea on exertion. Initially, she had difficulty ambulating, but by the day of admission she was breathless at rest. She also complained of generalized fatigue and a loss of appetite. She denied any fevers, chills, visual disturbances, nausea, vomiting, palpitations, syncope, or chest discomfort. The patient was afebrile on presentation. Her pulse was irregular at a rate of 95 to 105 beats per minute, her blood pressure was 135/80 mm Hg, and her jugular veins were distended to more than 15 cm above the sternal angle. Laboratory values were notable for the following: serum creatinine, 3.7 mg/dL; potassium, 3.9 mEq/L; magnesium, 2.7 mg/dL; international normalized ratio, 1.2; and serum digoxin, 2.2 ng/mL. She was placed on a cardiac monitor, which showed atrial fibrillation with a rapid ventricular response and frequent premature ventricular depolarizations (Figure 1). Intermittently, she developed a wide-complex tachycardia at a rate of 150 beats per minute (Figure 2). However, she was asymptomatic and hemodynamically stable during these episodes. What is the diagnosis?

Full Text

Duke Authors

Cited Authors

  • Piccini, J; Zaas, A

Published Date

  • January 1, 2003

Published In

Volume / Issue

  • 115 / 1

Start / End Page

  • 70 - 71

International Standard Serial Number (ISSN)

  • 0002-9343

Digital Object Identifier (DOI)

  • 10.1016/S0002-9343(03)00331-0

Citation Source

  • Scopus